Transarterial degradation of hyaluronic acid filler by hyaluronidase.
- Claudio DeLorenzi
- Dermatologic surgery : official publication for…
Embolia cutis medicamentosa (ECM) is a rare complication after intramuscular injection of certain drugs, resulting in local necrosis of skin and muscle at the injection site. The pathogenesis is still not clear. Drugs and their effective substances, from which an ECM recently was described (depot penicilline, antirheumatic drug combinations), were injected intraarterially, periarterially, and intramuscularly into the hind legs of rats. The legs were examined macroscopically and histologically. Complete skin and muscle necrosis of the hind leg was only found after intraarterial injection of the incriminated drugs. The most important single effective substance was phenylbutazone. From the experiments it is concluded that the intraarterial injection mode is the most likely pathomechanism of lokal skin and muscle necrosis in the ECM arising from the incriminated drugs.